Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 122, NWS Grand Forks, ND

August 24, 2012Norman County, Polk County, Minnesota; 4 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 24, 2012, 11:05 PM CDT for Norman County, Polk County, Minnesota; 4 counties in North Dakota. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2012, 11:05 PM CDT (04:05 UTC)
Expired
Aug 25, 2012, 12:00 AM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Norman County, MN, Polk County, MN, Cass County, ND, Grand Forks County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 11:30 PM CDTTSTM WND DMG4 Sse Thompson, NDONE 12 INCH DIAMETER ASH TREE WAS UPROOTED AND A 8 INCH DIAMETER PINE TREE WAS SNAPPED IN A FARMYEARD. NUMEROUS SMALLER BRANCHES WERE STREWN ABOUT THE YARD. TIME APPROXIMATED BASED ON RADAR AND NEARBY WIND SENSOR REPORTS.
Aug 24, 11:45 PM CDTTSTM WND DMG3 Wnw Climax, MNA FEW LARGE 3 TO 5 INCH DIAMETER TREE BRANCHES WERE BROKEN DOWN IN FARMSTEAD SHELTER BELTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 5:17 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.1 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2905 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WUUS53 KFGF 250405
SVRFGF
MNC107-119-NDC017-035-091-097-250500-
/O.NEW.KFGF.SV.W.0122.120825T0405Z-120825T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1105 PM CDT FRI AUG 24 2012

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN NORMAN COUNTY IN NORTHWEST MINNESOTA...
  SOUTHWESTERN POLK COUNTY IN NORTHWEST MINNESOTA...
  NORTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHEASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
  EAST CENTRAL STEELE COUNTY IN SOUTHEAST NORTH DAKOTA...
  TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL MIDNIGHT CDT

* AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF EMERADO TO
  5 MILES NORTH OF PAGE...MOVING TO THE EAST AT 25 MPH. THE     
  MAIN THREAT AREA FOR WINDS WILL BE MAYVILLE NORTH DAKOTA

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MAYVILLE AROUND 1110 PM CDT
  GALESBURG AROUND 1110 PM CDT.
  THOMPSON AROUND 1115 PM CDT.
  REYNOLDS AROUND 1120 PM CDT.
  BYGLAND...BUXTON AND BLANCHARD AROUND 1125 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORMS
INCLUDE CUMMINGS...HUNTER...HILLSBORO...KELSO...ELDRED AND CLIMAX.

FOR MOTORISTS ON INTERSTATE 29...SEVERE THUNDERSTORMS WILL BE
BETWEEN...MILE MARKERS 77 AND 138...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4736 9766 4793 9710 4758 9636 4715 9680
      4714 9684 4712 9683 4702 9692
TIME...MOT...LOC 0404Z 304DEG 23KT 4781 9720 4721 9749
WIND...HAIL 60MPH 1.00IN

$$
SPEICHER
3 follow-up statements
270 
WWUS53 KFGF 250429
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1129 PM CDT FRI AUG 24 2012

NDC091-250437-
/O.CAN.KFGF.SV.W.0122.000000T0000Z-120825T0500Z/
STEELE ND-
1129 PM CDT FRI AUG 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STEELE COUNTY IN
SOUTHEAST NORTH DAKOTA IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4715 9680 4715 9683 4714 9684 4724 9740
      4727 9745 4790 9703 4758 9636
TIME...MOT...LOC 0427Z 304DEG 23KT 4782 9689 4760 9684
          4744 9695 4722 9728

$$

MNC107-119-NDC017-035-097-250500-
/O.CON.KFGF.SV.W.0122.000000T0000Z-120825T0500Z/
NORMAN MN-CASS ND-GRAND FORKS ND-TRAILL ND-POLK MN-
1129 PM CDT FRI AUG 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
POLK AND WESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND 
SOUTHEASTERN GRAND FORKS...TRAILL AND NORTHEASTERN CASS COUNTIES IN 
EASTERN NORTH DAKOTA UNTIL MIDNIGHT CDT...

AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR BYGLAND TO 2 MILES WEST OF
CLIMAX TO 4 MILES WEST OF CALEDONIA TO 4 MILES NORTHWEST OF HUNTER...
MOVING TO THE EAST AT 25 MPH. THE MAIN THREAT CONTINUES TO BE WINDS 
IN EXCESS OF 60 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  NIELSVILLE AND KELSO AROUND 1135 PM CDT.
  SHELLY AND ELDRED AROUND 1140 PM CDT.
  HALSTAD AND GRANDIN AROUND 1145 PM CDT.
  HENDRUM AROUND 1155 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS
INCLUDE PERLEY...LOCKHART...GREENVIEW AND BELTRAMI.

FOR MOTORISTS ON INTERSTATE 29...SEVERE THUNDERSTORMS WILL BE
BETWEEN...MILE MARKERS 87 AND 101...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4715 9680 4715 9683 4714 9684 4724 9740
      4727 9745 4790 9703 4758 9636
TIME...MOT...LOC 0427Z 304DEG 23KT 4782 9689 4760 9684
          4744 9695 4722 9728
WIND...HAIL 60MPH 1.00IN

$$
SPEICHER
473 
WWUS53 KFGF 250446
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1146 PM CDT FRI AUG 24 2012

NDC017-035-250456-
/O.CAN.KFGF.SV.W.0122.000000T0000Z-120825T0500Z/
CASS ND-GRAND FORKS ND-
1146 PM CDT FRI AUG 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAND FORKS
COUNTY IN NORTHEAST NORTH DAKOTA...AND NORTHEASTERN CASS COUNTY IN
SOUTHEAST NORTH DAKOTA IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4727 9667 4734 9707 4767 9696 4768 9690
      4774 9693 4784 9690 4758 9636
TIME...MOT...LOC 0446Z 302DEG 22KT 4775 9674 4753 9669
          4746 9674 4733 9689

$$

MNC107-119-NDC097-250500-
/O.CON.KFGF.SV.W.0122.000000T0000Z-120825T0500Z/
NORMAN MN-TRAILL ND-POLK MN-
1146 PM CDT FRI AUG 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
POLK AND NORTHWESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND
EASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL MIDNIGHT CDT...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF FISHER TO 5
MILES EAST OF NIELSVILLE TO 3 MILES EAST OF SHELLY TO 4 MILES WEST OF
HALSTAD...MOVING TO THE EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LOCKHART...GREENVIEW AND BELTRAMI AROUND MIDNIGHT CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4727 9667 4734 9707 4767 9696 4768 9690
      4774 9693 4784 9690 4758 9636
TIME...MOT...LOC 0446Z 302DEG 22KT 4775 9674 4753 9669
          4746 9674 4733 9689
WIND...HAIL 60MPH 1.00IN

$$
SPEICHER
317 
WWUS53 KFGF 250457
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1157 PM CDT FRI AUG 24 2012

MNC107-119-NDC097-250507-
/O.EXP.KFGF.SV.W.0122.000000T0000Z-120825T0500Z/
NORMAN MN-TRAILL ND-POLK MN-
1157 PM CDT FRI AUG 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POLK AND
NORTHWESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND EASTERN
TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA WILL EXPIRE AT MIDNIGHT
CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED
OUT OF THE WARNED AREA.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM.

LAT...LON 4727 9667 4734 9707 4767 9696 4768 9690
      4774 9693 4784 9690 4758 9636
TIME...MOT...LOC 0457Z 302DEG 22KT 4771 9665 4749 9661
          4742 9666 4729 9681

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 8:25 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 24, 8:25 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
825 PM CDT FRI AUG 24 2012

.SHORT TERM...
BRIEF DISCUSSION WITH APPROACHING STRONG STORMS. BASED ON CURRENT
SPEED AND RADAR TRENDS HAVE EXTENDED WATCH TO THE THE RED RIVER FROM
GRAND FORKS SOUTHWARD. GOOD DARKENING FROM WATER VAPOR WITH
APPROACHING SHORT WAVE. BEST LOW LEVEL CONVERGENCE FROM SURFACE LOW
BETWEEN BIS/MOT SOUTHWARD ALONG SURFACE COLD FRONT. DEWPOINTS HAVE
RISEN INTO THE LOWER 60S AHEAD OF BOUNDARY. WHILE INSTABILITY AND
CAPE NOT REALLY IMPRESSIVE GOOD CONVERGENCE WITH 850 JET SETTING UP
WHICH SHOULD MAINTAIN UPSTREAM CONVECTION. WILL SPREAD HIGHER POPS
EASTWARD THROUGH MIDNIGHT WITH REMAINDER OF GRIDS IN GOOD SHAPE.

&&

.AVIATION...
LINE OF STORMS FROM DVL SOUTHWARD SPREADING EASTWARD AND WILL AFFECT
NORTH DAKOTA TAF SITES LIKELY BY MIDNIGHT.  COULD SEE STRONG
WINDS/HAIL AND MVFR CIGS/VSBY IN STRONGER STORMS. STORMS WILL
CONTINUE TO SPREAD EAST ACROSS MN LATER TONIGHT BUT LIKELY NOT AS
POTENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Aug 24, 7:01 AM CDT, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT FRI AUG 24 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
701 AM CDT FRI AUG 24 2012

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...CONTAINING LARGE
HAIL AND DAMAGING WINDS...FOR EASTERN NORTH DAKOTA AND ADJACENT
PORTIONS OF WESTERN MINNESOTA LATE THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON IN CENTRAL NORTH DAKOTA...THEN MOVE INTO EASTERN NORTH
DAKOTA AROUND SUNSET. THE STORMS WILL THEN MOVE EAST INTO
MINNESOTA OVERNIGHT...AND A FEW SEVERE STORMS ARE POSSIBLE WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. A COLD FRONT WILL
PASS THROUGH THE REGION TONIGHT AND PROVIDE THE FOCUS FOR POSSIBLE
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

DK

In the hours before

Special weather statement, Aug 24, 9:01 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
901 PM CDT FRI AUG 24 2012

NDZ007-008-250300-
CAVALIER ND-PEMBINA ND-
901 PM CDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEMBINA AND SOUTHEASTERN CAVALIER
COUNTIES UNTIL 1000 PM CDT...

AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 19 MILES SOUTHEAST OF LANGDON...MOVING TO THE NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
GARDAR AROUND 915 PM CDT.
MOUNTAIN AROUND 920 PM CDT.
CRYSTAL AROUND 935 PM CDT.
HENSEL AND AKRA AROUND 940 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4871 9721 4854 9786 4855 9787 4855 9813
      4864 9820 4895 9739
TIME...MOT...LOC 0201Z 244DEG 23KT 4860 9801

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 12:14 AM CDTSpecial Weather StatementFGFMarshall, Red Lake61 min
Aug 25, 12:19 AM CDTSevere Thunderstorm WarningFGFPolk40 min
Aug 25, 1:46 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall44 min
Aug 25, 2:37 AM CDTSpecial Weather StatementFGFRoseau53 min
Aug 24, 9:01 PM CDTSpecial Weather StatementFGFPembina59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.